Colorado, 2025High Wind in Colorado, April 1, 2025
April 1, 2025 · NWS GJT · 2 events in 2 counties and zones
A strong spring storm moved through the area on April 1st, bringing mountain snow and valley rain to the region, as well as much cooler temperatures in the wake of the associated cold front. Ahead of the cold front, the tightened pressure gradient aloft led to widespread strong, gusty southwesterly winds across the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong spring storm moved through the area on April 1st, bringing mountain snow and valley rain to the region, as well as much cooler temperatures in the wake of the associated cold front. Ahead of the cold front, the tightened pressure gradient aloft led to widespread strong, gusty southwesterly winds across the region. Some gusts across the higher elevations reached the 60-70 mph range, while valley locations gusted 50-60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 10:49 PM MST, 2 hours 11 minutes earlier. Its key messages:
- An impactful spring storm system will bring gusty winds, mountain snow, a valley rain/snow mix, and cooler temperatures to the region this evening through Tuesday night.
- Cooler temperatures move in behind this system resulting in Freeze Warnings Tuesday night in agriculturally susceptible valleys.
- On-and-off precipitation chances continue through the rest of the week with below-normal temperatures.
Area forecast discussion, Mar 31, 10:49 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1149 PM MDT Mon Mar 31 2025
.KEY MESSAGES...
- An impactful spring storm system will bring gusty winds,
mountain snow, a valley rain/snow mix, and cooler temperatures
to the region this evening through Tuesday night.
- Cooler temperatures move in behind this system resulting in
Freeze Warnings Tuesday night in agriculturally susceptible
valleys.
- On-and-off precipitation chances continue through the rest of
the week with below-normal temperatures.
&&
.UPDATE...
Issued at 930 PM MDT Mon Mar 31 2025
The cold front is currently approaching or dropping across the
Wyoming border late this evening. Earlier the thicker cloud
cover had prevented stronger winds gusts over many of the valley
locations. However feel the prefrontal environment and stronger
winds arriving aloft and good mixing will boost winds back up
during the early morning hours. As such extended the wind
advisory until 5 am. The is about a 30 percent chance
probability that we remain decoupled just enough to prevent
stronger gusts from reaching the surface and higher gusts remain
just along the higher ridges. Otherwise the forecast is on track
with highs possibly reached early this morning in some spots
with colder air arriving through the morning hours as the front
pushes through with widespread snow and mixed rain showers.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 327 PM MDT Mon Mar 31 2025
GUSTY WINDS THROUGH THIS EVENING:
A Wind Advisory is in effect for almost all of the valleys
across eastern Utah and western Colorado this afternoon for wind
gusts of 45 to 50 mph. Wind gusts across the northern valleys
are picking up now with an upper-level jet nosing in overhead
and will spread south/southwest with the jet this evening.
Travel may become difficult at times, especially for high
profile vehicles. Drive with caution as the day progresses!
SPRING STORM ARRIVES TONIGHT:
An upper-level shortwave trough and its attendant cold front
will sweep across the forecast area from northwest to southeast
early tomorrow morning through tomorrow afternoon bringing gusty
winds, mountain snow, a valley rain/snow mix, and cooler
temperatures.
As moisture and pockets of potential vorticity move in ahead of
this system this afternoon, scattered showers develop across
the northern portions of the forecast area and over the high
terrain. A stray thunderstorm cannot be ruled out with a couple
hundred J/kg of MU CAPE draped across far northeast Utah and
northwest Colorado through 7 PM.
As we head into the evening hours, coverage of showers is
expected to increase with better upper-level support moving in
from the west. The 31.12 HREF shows the probability of more
robust snow showers cable of producing 1"/hr begin around 9 PM,
coincident with the start of a Winter Weather Advisory covering
most of the western Colorado mountain ranges. Accumulating
snowfall and gusty winds up to 60 mph will make travel difficult
at times, especially over mountain passes.
Coverage of precipitation continues to increase throughout the
night as the cold front approaches with the greatest impacts
anticipated preceding and along the front. This includes the
morning commute for locations along and north of the I-70
corridor. While winds subside behind the front, a northwesterly
wind shift will usher in renewed potential for orographic
snowfall. Drier air behind the front will help reduce snowfall
rates but additional accumulation is anticipated, especially
across the northern and central Divide mountains through Tuesday
evening.
Conditions gradually improve Tuesday night as a drier, more
stable airmass moves in. In total, 6-12" of snow is expected
above 8500 feet with locally higher amounts. Lesser amounts of
4-8" are anticipated for the San Juans.
MORE GUSTY WINDS TOMORROW AFTERNOON:
Another Wind Advisory goes into effect tomorrow afternoon for
our forecast zones along the Utah/Arizona and Colorado/New
Mexico borders tomorrow afternoon as daytime mixing combines
with an even stronger jet aloft than we are seeing today. Valley
wind gusts up to 50 mph are very likely through the late
afternoon. Winds subside quickly after the front passes through.
Travel along the Hwy 160 corridor may become difficult at
times, especially for high profile vehicles.
SUB-FREEZING TEMPERATURES TUESDAY NIGHT:
To cap off the impacts from this system, sub-freezing
temperatures are likely Tuesday night as cold-air advection
intensifies with northwesterly flow aloft. While sub-freezing
temperatures are very likely area wide, the Grand Valley, Utah
Grand Flat, and Four Corners area have become susceptible to
agricultural impacts from freezing temperatures as there have
been more than 50 growing degree days in these locations. Make
preparations tomorrow to protect any susceptible vegetation.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 327 PM MDT Mon Mar 31 2025
By Wednesday morning, the closed low off the coast of the
Pacific Northwest will have moved to southern CA/NV. From there,
model consensus indicated the system will lift northeastward
across Arizona through Wednesday evening, then across the Four
Corners region and over east-central Colorado by midday
Thursday. As a result, showers continue across much of the
forecast area, especially across the mountains and south before
a decrease in activity on Thursday night. According to latest
guidance snowfall amounts come in near advisory criteria (~4-8")
across the San Juans by Thursday evening.
While the previously discussed system kicks farther out onto
the Plains, the southward flowing jet over the West Coast
reinforces the broad long wave trough over the Intermountain
West. Split off from the northern branch of the flow, the trough
in the southern branch shifts slowly east before its axis moves
east and southeast of the forecast late on Saturday. Moisture
trapped in the col between branches will fuel off and on
showers over the area through Saturday night. In its wake,
instability showers are likely to linger over the southern
mountains on Sunday. Snow amounts during the latter part of the
period don't appear to be all that appreciable, though
convective elements could bring locally heavy snowfall rates for
some mountain locations, particularly in the San Juans.
Temperatures will be suppressed below normal levels as region
languishes under a trough for much of the period, though a slow
trend toward more seasonal conditions is expected. Near normal
temperatures are possible on Sunday despite northerly flow on
the western flank of the long wave trough mentioned previously.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1143 PM MDT Mon Mar 31 2025
MVFR/IFR conditions are still expected across the high valley
and mountain TAF sites of Colorado this morning with these
conditions spreading to the lower valleys through the morning as
rain and snow become widespread. Most TAF sites in Colorado
will be impacted by lower flight criteria through much of
Tuesday with some improvement through the afternoon. Strong
winds will continue to bring gusts in the 25 to 50 mph range
with this system over the next 24 hours bringing additional
impacts. Strong mountain wave turbulence aloft and LLWS will
persist through the forecast as well.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 AM MDT Wednesday for COZ004-
009-010-012-013.
Wind Advisory until 5 AM MDT Tuesday for COZ006>008-011-020-
021.
Freeze Warning from midnight Tuesday night to 8 AM MDT
Wednesday for COZ006.
Winter Weather Advisory until 9 PM MDT Tuesday for COZ018-019.
Wind Advisory from 10 AM to 6 PM MDT Tuesday for COZ021>023.
UT...Wind Advisory until 5 AM MDT Tuesday for UTZ022-027-029.
Freeze Warning from midnight Tuesday night to 8 AM MDT
Wednesday for UTZ022-027.
Wind Advisory from 10 AM to 6 PM MDT Tuesday for UTZ022.
&&
UPDATE...15
SHORT TERM...KAA
LONG TERM...NL
AVIATION...TGJTHazardous weather outlook, Mar 31, 3:59 AM MST, 21 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
459 AM MDT Mon Mar 31 2025
COZ001>014-017>023-UTZ022>025-027>029-011100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
459 AM MDT Mon Mar 31 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Warm and windy conditions will occur this afternoon and evening ahead
of a strong cold front with gusts up to 50 mph in some areas.
Mountain snow and valley rain will increase this evening with
moderate to heavy snow favoring the northern and central Colorado
mountains overnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The cold front and associated low pressure system will continue
moving through the area Tuesday with mountain snow and valley rain
and snow through Tuesday night. Much colder temperatures will arrive
Tuesday and beyond with below freezing temperatures Tuesday night
potentially impacting budding vegetation. Unsettled weather
continues through the weekend as more storm systems track across the
area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
High Wind, West Elk and Sawatch Mountains
- When
- April 1, 1:00 AM MST to 11:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
The Carbonate Hill mesonet site, located above 12000 feet in elevation, recorded a gust to 75 mph at approximately 2AM local time on the morning of April 1st. Wind gusts across the zone during the morning hours of April 1st ranged from 45 mph up to the peak gust of 75 mph. No reports of injuries, damages, or fatalities were received in association with this event.
High Wind, Debeque to Silt Corridor
- When
- April 1, 1:00 AM MST to 11:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
At approximately 2:15 AM local time, the KRIL ASOS at Garfield County Regional Airport recorded a gust to 59 mph. Gusts across the zone during the morning of April 1st ranged from 45 mph to the peak gust of 59 mph. No reports of injuries, damages, or fatalities were received in association with this event.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in South Dakota, April 1 to 3, 20252 deaths · 1 injured · 11 events
- Tornado and Hail in Missouri, April 1 to 2, 2025$100,000 · EF2 · 12 events
- Winter Weather in Pennsylvania, April 1, 2025$100,000 · 1 event
- Flash Flood and Hail in Kansas, April 1 to 2, 2025$30,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Oklahoma, April 1 to 2, 20252.5 in hail · 40 events
- Drought in Texas, April 1 to 30, 202530 events
- Winter Storm and Winter Weather in Minnesota, April 1 to 3, 202530 events
- Drought in New Mexico, April 1 to 30, 202528 events
- Strong Wind in Puerto Rico, April 1 to 2, 2025$32,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202527 events
- Tornadoes and Hail in Kansas, April 1 to 2, 20251.5 in hail · 24 events
- Dust Storm and High Wind in New Mexico, April 1, 202567 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257576, 1257577.